Illinois, 2023

Winter Storm and Winter Weather in Illinois, January 28 to 29, 2023

January 28 to 29, 2023 · NWS LOT · 18 events in 18 counties and zones

From the morning of January 28th through late that night, a winter storm brought impactful snow and freezing rain to parts of northern Illinois. Rain and snow began moving into the area during the predawn hours of the 28th and continued into the overnight with the heaviest snow falling during the afternoon and evening.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

From the morning of January 28th through late that night, a winter storm brought impactful snow and freezing rain to parts of northern Illinois. Rain and snow began moving into the area during the predawn hours of the 28th and continued into the overnight with the heaviest snow falling during the afternoon and evening. The hardest-hit areas wound up with 5 to 8 inches of snow in extreme northern and northeastern Illinois and up to a tenth of an inch of ice accumulation across portions of the Chicago metropolitan area. Both the snow and ice made for hazardous travel conditions with local media reporting several automobile accidents as a result. A winter weather advisory had been issued for most of the CWA with the area's northern-most counties later upgraded to a winter storm warning prior to the event. O'Hare Airport measured 2.3 inches of snow and 0.04 inches of ice accumulation. Rockford Airport measured 5.1 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 28, 9:07 AM CST, 53 minutes earlier.

Area forecast discussion, Jan 28, 9:07 AM CST, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
907 AM CST Sat Jan 28 2023

.UPDATE...
Issued at 907 AM CST Sat Jan 28 2023

Just a quick update here for the rest of this morning, with the
below AFD still completely representative of the general thoughts
this afternoon and tonight.

A band of snow associated with the development of the vertical
thermally direct circulation has overperformed from guidance thus
far and is near/just north of I-74 as of 9 AM. This will continue
to propagate northeast with the upper jet, measured at 130 kt on
the 12Z ILX sounding. As it does so, a 60-90 minute period of
moderate to briefly heavy intensity snow is becoming probable.
While model guidance is not handling this well at all in terms of
QPF, the ~900-700 f-gen and elevated instability signature above
that is present on multiple guidance, so that adds confidence in
this holding together. It may start to broaden slightly as it
near I-80 or so, but don't see it weakening all that much.

While there could be Advisory-level impacts with this band it
should be on a short time interval. So an SPS has been issued and
a timing graphic will be shortly noting snow coated roads and
sharply reduced visibility. This looks to arrive in the south
Chicago metro around 11-11:30 AM.

This band will slow and expand and become part of the main snow
event this afternoon into tonight. Am growing concerned, similar
to previous shift, that a band could produce significant snowfall
and that may extend into the northern tier of counties in the
CWA. We will continue to analyze forecast data and adapt to
observational trends and conceptual models, and if high enough
confidence, upgrade to a Winter Storm Warning. Also the mixed bag
of precip potential south of I-88 will likely warrant an Advisory.

MTF

&&

.SHORT TERM...
Issued at 325 AM CST Sat Jan 28 2023

Through Sunday...

* No changes to going headlines this morning

* Forecasting 2-6" of accumulation across the current Winter Wx
  Advisory area, highest amounts likely toward WI border

* Chances increasing for a period of freezing rain tonight, mainly
  near/south of the I-80 corridor

* Higher than average uncertainty in forecast details (snow
  amounts, location of sharp cut off to snow, freezing rain/icing
  threat, etc) due to unusually large models discrepancies

Synoptically, a pretty busy pattern with broad troughing over much
of the northern tier of the country and multiple shortwave
trough/vorticity maximums within this broader long wave trough.
Shortwave responsible for yesterday's snow is exiting stage right,
with next well defined shortwave over Nebraska (our wx maker
today), and a third shortwave trough of interest digging south
toward the Four Corners region early this morning (tonight's wx
maker).

For today, shortwave over Nebraska is progged to shear out
somewhat as it moves into confluent flow toward the western Great
Lakes region. However, strong low/mid level warm air advection
ahead of this feature will result in sharpening up of low/mid
level front (frontogenesis) in our area today into this evening.
In addition, a buckling of the geopotential heights in advance of
this shortwave will tighten the geopotential height gradient
causing a strong 130+ kt 300mb jet streak to develop over the
region. Strengthening low-mid level f-gen is progged to be coupled
with the upper jet and in the thermally direct circulation within
the right entrance region of this jet streak, so pieces look to
be coming into place both synoptically and on the mesoscale for an
intense mesoscale snow band in the area today into this evening.

Both NAM and GFS cross sections through this f-gen band today are
concerning for a number of reasons. First, despite differences in
placement of the sfc low and sfc front and placement of model QPF,
both NAM and GFS are surprisingly similar location of the f-gen.
Second, unsurprisingly given the steep low and mid level lapse
rates upstream, both GFS and NAM show large areas of negative
saturated EPV (indicative of slantwise and/or upright instability).
This instability is forecast to be favorably co-located with the
strong ascent with ageostrophic vertical circulation associated
with the f-gen band. Set-up looks pretty classic for an intense
mesoscale snow band to develop over southern Wisconsin or far
northern IL this afternoon into this evening. Final item of
concern is that this f-gen band is progged to be nearly stationary
for 8-12 hours. Given pwats of 150-175% of normal, if this band
were to sit in one place for while, then it wouldn't be hard to
envision a band of >10" of snow.

Big problem is that where the models develop the heavy precip
associated with the f-gen differs. The NAM and CAMS strongly favor
southern Wisconsin, while global guidance is favoring closer to
the IL/WI state line to as far south as the I-88/290 corridor. The
unstable conditions aloft would tend to favor a more focused
intense band with sharp cut off to the precip. If the band sets up
in southern WI, then out snowfall forecast for northern IL could
easily end up busting too high. Conversely, if the band sets up
farther south, like the global models suggest, then day shift may
need to upgrade to winter storm warnings with much higher totals.
This morning, only change made to our snowfall forecast was to
tighten up the gradient some, but the gradient is probably still
too baggy, owing to the model uncertainty.

The f-gen band should begin to weaken later this evening, however,
the Four Corners shortwave is progged to rapidly eject out into
the central Plains region this evening then across the mid-
Mississippi Valley by early Sunday morning. A second area of
precipitation is likely to develop associated with this wave,
affecting much of the CWA late this evening through the overnight
hours, likely favoring our southern CWA somewhat.

Unfortunately, p-type becomes a headache tonight. The NAM-CAM
guidance is far more aggressive with the northward movement of the
warm front and would result in a change over to all rain south of
roughly I-80 overnight. The global guidance is almost 100 miles
farther south with the position of the warm front, which has big
implications for p-type. Leaning toward the global model guidance
for surface frontal position, raises the specter for a potential
band of icing/freezing rain. Currently, area of greatest concern
for icing and a several hour long period of freezing rain is
between I-80 south to roughly a Pontiac to Rensselaer line.
Strongly considered expanding the winter weather advisory to cover
this area, but confidence in placement of front and thermal
profiles is just not high enough yet. If surface front stays south
like globals suggest, strong enough WAA above the front could
easily result in some areas getting over a tenth of an inch of ice
accretion. Dayshift will be able to reassess this based on later
guidance and observational trends.

Some lake effect snow showers are possible Sunday, though low
inversion heights don't favor much accumulation. Some of that lake
effect could even affect Chicago Sunday morning before shifting
east into Indiana during the day.

- Izzi

&&

.LONG TERM...
Issued at 238 AM CST Sat Jan 28 2023

Sunday night through Saturday...

Main forecast concerns:

* Chance of light snow/flurries Sunday night into early Monday,
  including light lake effect snow potential

* Periodic sub-zero temperatures and wind chills next week,
  coldest on Monday night-early Tuesday

The cold air mass being driven into the region on Sunday night by
expansive strong 1040+ mb high pressure over the central Plains
will be gradually deepening. This will tighten the thermal
gradient while there remains enough lower and mid-level moisture
to wring out some flurries or light snow. Have some slight chance
PoPs near and southeast of I-55. In addition, looking at relatively
favorable lake effect parameters, albeit with more marginal
inversion heights and drier air above the saturated layer. ALso
added in low PoPs near the lake in Illinois and especially into
northwest Indiana. With the cold temperatures, it won't take much
to cause some issues on the roads if and where there's any
dustings/coatings of snow. Low temperatures will range from the
mid single digits northwest and far northern CWA to the mid to
upper teens in the city and southeast of I-55, yielding minimum
wind chills as cold as -10F or so northwest early Monday morning.

Our coldest stretch since the period around Christmas is then on
the way for Monday night into Tuesday. Temperatures may recover
some in the afternoon on Monday if there's any sun, though either
way you slice it, it will be a cold day, with highs mainly in the
teens and some spots across interior northern Illinois possibly
not making it to 10F. Strong surface high pressure will build
eastward Monday night, resulting in winds diminishing. The cloud
cover forecast is the wildcard in how cold it may get across the
deeper snow covered areas.

Regarding temps Monday night, noted that the ECMWF and Canadian
global guidance have double digit below zero lows. As previous
long term AFD mentioned, can't rule out some cloud cover issues,
which would keep temps a bit higher. Official gridded forecast has
lows of -5 to -10F near and north of I-80 across interior northern
Illinois. Even light winds around 5 mph with those temps could
bring wind chills down near wind chill advisory criteria of -20F.
Highs on Tuesday afternoon may then recover into the teens following
the cold start. On Tuesday night, prior to increasing clouds,
looks like surface high will be cold enough for some favored cold
spots west of the Fox Valley to quickly dip below zero in the late
evening and then maybe leveling off or slowly rising into
Wednesday as south/southwest winds modestly increase.

The rest of the work week will be dominated by Canadian high
pressure systems, as what appeared several days ago could be a
continued active pattern looks decidedly less so now. That doesn't
mean no chance of snow, though certainly (as of this writing)
points away from any noteworthy winter precipitation threats.
Thursday night looks to have the next chance of sub-zero lows in
portions of interior northern Illinois as 1030+ mb high pressure
settles over the area. With the prolonged sub-freezing temperatures
this upcoming week, expect rapid development and expansion of ice
cover on area rivers.

Castro

&&

.AVIATION...
For the 12Z TAFs...

Main concerns:

* Periods of snow late this morning through tonight with IFR to
  LIFR VSBY for northern IL sites, most prolonged at RFD

* FZRA likely at GYY this evening/tonight, possible at MDW

* Brisk northerly winds could cause BLSN over open areas tonight

An initial band of snow will spread across the area late this
morning through mid day, with the band orienting more west to east
as it likely lifts primarily north of the Chicago terminals this
afternoon. Indicated temporary LIFR VSBY at ORD and DPA, where
confidence is a bit higher than DPA. RFD will likely have more
prolonged LIFR VSBY this afternoon and if the most intense portion
of the snow band ends up overhead, expect +SN with VLIFR VSBY. It
looks like there should be a break in snow intensity if not a
break altogether for ORD, MDW, DPA, with MDW best chance for a
period of high MVFR or VFR conditions. A second snow band should
take shape this evening and may bring LIFR VSBY to the Chicago
terminals with snow rates of 1/2" to 1" per hour. Lighter snow
with IFR VSBY will then persist through early Sunday, followed by
VFR flurries likely lingering into or through Sunday morning.

A layer of warm air aloft will likely result in freezing rain
reaching near or just north of the I-80 corridor this evening into
the overnight. Have indicated predominant FZRA, mixed with snow at
GYY, transitioning back to snow later tonight. GYY may only have
a brief period of SN late morning-early afternoon today before
several hours of dry conditions. If the warm nose reaches farther
north, that will increase the chance of FZRA into the Chicago
terminals, with MDW having a low but higher chance than ORD and
DPA.

Northeast winds will develop and increase this afternoon north of
a stationary front and become gusty tonight (gusts around 20 kt).
Direction will shift north-northeast later tonight and then likely
340-350 deg Sunday morning, with 20-25 kt gusts continuing. All in
all looking at 2-6" of average to dry snow for northern Illinois,
highest in RFD area. Higher amounts are possible if the expected
intense snow band sets up overhead. The brisk northerly winds
tonight-Sunday may cause patchy BLSN on exposed runways.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ011-ILZ012-ILZ013-ILZ103-ILZ104 until 3 AM Sunday.

IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 28, 5:16 AM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
516 AM CST Sat Jan 28 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-291130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
516 AM CST Sat Jan 28 2023 /616 AM EST Sat Jan 28 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Snow Risk.
  Elevated Ice Accumulation Risk.

DISCUSSION...

Accumulating snow is likely today into tonight, especially north
of I-80. Heaviest snowfall totals are expected north toward the
Wisconsin border. Freezing rain is possible tonight, mainly near
and south of I-80 where some ice accumulations is likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night through Friday night...
  Limited Excessive Cold Risk...mainly at night and in the morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-291130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
516 AM CST Sat Jan 28 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Hazardous conditions for small craft are likely.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jan 28, 8:36 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville IL
836 AM CST Sat Jan 28 2023

ILZ010-019>021-023-032-033-039-105>108-281800-
Lee-La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Southern Cook-Northern Will-Southern Will-Eastern Will-
Including the cities of Dixon, Ottawa, Streator, La Salle,
Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City,
Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight,
Fairbury, Watseka, Gilman, Paxton, Gibson City, Calumet City,
Oak Forest, Lemont, Orland Park, Park Forest, Joliet,
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan,
Wilmington, Crete, Peotone, and Beecher
836 AM CST Sat Jan 28 2023

...Period of Accumulating Snow this Morning...

A band of snow will move northeast from central to northern
Illinois this morning, including over Pontiac, Kankakee, the I-80
corridor, Dixon, and into the Chicago metro. This snow will likely
last near an hour and a half or less, but temporarily fall at a
heavier rate. Some locations might see up to an inch or a little
over of accumulation during this short period. The snow then
should taper in intensity or even stop completely, especially
south of I-80. More snow, or a mix of snow and freezing rain, is
expected tonight.

Expect the period of snow later this morning to produce a thin
coating on roads, especially those that are untreated. Allow extra
travel time and keep extra following distance behind the vehicle
in front of you.

MTF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 6 winter storm. Local standard time, as filed.

Winter Storm, McHenry

When
January 28, 10:00 AM CST to January 29, 3:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
January 28, 10:00 AM CST to January 29, 2:00 AM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 28, 10:00 AM CST to January 29, 3:00 AM CST
Where
Winnebago forecast zone
Reported by
Broadcast Media
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 28, 10:00 AM CST to January 29, 3:00 AM CST
Where
Boone forecast zone
Reported by
CoCoRaHS
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
January 28, 10:00 AM CST to January 29, 3:00 AM CST
Where
Kane forecast zone
Reported by
Public
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
January 28, 10:00 AM CST to January 29, 1:00 AM CST
Where
Ogle forecast zone
Reported by
Public
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
January 28, 10:00 AM CST to January 29, 1:00 AM CST
Where
Lee forecast zone
Reported by
Public
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
January 28, 10:00 AM CST to January 29, 3:00 AM CST
Where
Du Page forecast zone
Reported by
CoCoRaHS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
January 28, 11:00 AM CST to January 29, 3:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
January 28, 11:00 AM CST to January 29, 3:00 AM CST
Where
Central Cook County forecast zone
Reported by
CoCoRaHS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
January 28, 11:00 AM CST to January 29, 3:00 AM CST
Where
Northern Cook County forecast zone
Reported by
CoCoRaHS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
January 28, 11:00 AM CST to January 29, 3:00 AM CST
Where
Southern Cook County forecast zone
Reported by
CoCoRaHS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
January 28, 5:00 PM CST to January 29, 1:00 AM CST
Where
La Salle forecast zone
Reported by
CoCoRaHS
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
January 28, 8:00 PM CST to January 29, 1:00 AM CST
Where
Kendall forecast zone
Reported by
ASOS
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
January 28, 9:00 PM CST to January 29, 2:00 AM CST
Where
Northern Will County forecast zone
Reported by
Official NWS Observations
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
January 28, 9:00 PM CST to January 29, 2:00 AM CST
Where
Grundy forecast zone
Reported by
AWOS
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
January 28, 9:00 PM CST to January 29, 2:00 AM CST
Where
Southern Will County forecast zone
Reported by
Official NWS Observations
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
January 28, 9:00 PM CST to January 29, 2:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Official NWS Observations
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075624, 1075625, 1075627, 1075628, 1075629, 1075635, 1075638, 1075639, 1075626, 1075644, 1075826, 1075827, 1075821, 1075822, 1075637, 1075829, 1075830, 1075831.